Alert archive / Indiana / Gale Watches in 2021

Gale Watch 12, NWS Northern Indiana

December 9, 2021

NWS Northern Indiana issued this gale watch at Dec 9, 2021, 3:50 AM EST. It took effect at Dec 11, 2021, 5:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 9, 2021, 3:50 AM EST (08:50 UTC)
In effect from
Dec 11, 2021, 5:00 AM EST
Expired
Dec 10, 2021, 4:15 AM EST
In force
Issued by
NWS Northern Indiana

The text

As transmitted.

578 
WHUS73 KIWX 090850
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
350 AM EST Thu Dec 9 2021

LMZ043-046-091700-
/O.CON.KIWX.SC.Y.0080.211209T1300Z-211210T0000Z/
/O.NEW.KIWX.GL.A.0012.211211T1000Z-211212T0000Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
350 AM EST Thu Dec 9 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING
TO 7 PM EST THIS EVENING...
...GALE WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY
EVENING...

* WHAT...For the Small Craft Advisory today, southeast wind 15 to
  25 knots veering south in the afternoon with waves of 1 to 3
  feet. For the Gale Watch, southwest winds to 30 knots late
  Friday night will veer west Saturday. Gale force gusts of 35 to
  45 knots are likely late Friday night into Saturday evening. 
  Waves 3 to 6 feet late Friday night building to 5 to 8 feet by 
  Saturday afternoon.
 
* WHERE...Michigan City IN to St Joseph MI.

* WHEN...For the Small Craft Advisory, from 8 AM this morning to 
  7 PM EST this evening. For the Gale Watch, from late Friday 
  night through Saturday evening.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$
5 follow-up statements
764 
WHUS73 KIWX 091533
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1033 AM EST Thu Dec 9 2021

LMZ043-046-092200-
/O.CON.KIWX.SC.Y.0080.000000T0000Z-211210T0000Z/
/O.CON.KIWX.GL.A.0012.211211T1000Z-211212T0000Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1033 AM EST Thu Dec 9 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...
...GALE WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT THROUGH
SATURDAY EVENING...

* WHAT...For the Small Craft Advisory today, south wind 15 to 25
  knots, waves of 1 to 3 feet. For the Gale Watch, southwest 
  winds to 30 knots late Friday night will veer west Saturday. 
  Gale force gusts of 35 to 45 knots are likely late Friday night 
  into Saturday evening. Waves 3 to 6 feet late Friday night 
  building to 5 to 8 feet by Saturday afternoon.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...For the Small Craft Advisory, from 8 AM this morning to 
  7 PM EST this evening. For the Gale Watch, from late Friday 
  night through Saturday evening.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$
837 
WHUS73 KIWX 091956
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
256 PM EST Thu Dec 9 2021

LMZ043-046-100430-
/O.CON.KIWX.SC.Y.0080.000000T0000Z-211210T0000Z/
/O.CON.KIWX.GL.A.0012.211211T1000Z-211212T0000Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
256 PM EST Thu Dec 9 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...
...GALE WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT THROUGH
SATURDAY EVENING...

* WHAT...For the Small Craft Advisory today, south wind 15 to 25
  knots, waves of 1 to 3 feet. For the Gale Watch, southwest winds
  to 30 knots late Friday night will veer west Saturday. Gale
  force gusts of 35 to 45 knots are likely late Friday night into
  Saturday evening. Waves 3 to 6 feet late Friday night building
  to 10 to 14 feet by Saturday afternoon.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...For the Small Craft Advisory, from 8 AM this morning to 
  7 PM EST this evening. For the Gale Watch, from late Friday 
  night through Saturday evening.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$
282 
WHUS73 KIWX 100004
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
704 PM EST Thu Dec 9 2021

LMZ043-046-100815-
/O.EXP.KIWX.SC.Y.0080.000000T0000Z-211210T0000Z/
/O.CON.KIWX.GL.A.0012.211211T1000Z-211212T0000Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
704 PM EST Thu Dec 9 2021

...GALE WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT THROUGH
SATURDAY EVENING...
...SMALL CRAFT ADVISORY HAS EXPIRED...

* WHAT...West winds 25 to 35 kt with gusts up to 40 kt. Waves
  building to 10 to 14 feet on Saturday.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...From late Friday night through Saturday evening.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$
221 
WHUS73 KIWX 100242
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
942 PM EST Thu Dec 9 2021

LMZ043-046-101045-
/O.CON.KIWX.GL.A.0012.211211T1000Z-211212T0000Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
942 PM EST Thu Dec 9 2021

...GALE WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT THROUGH
SATURDAY EVENING...

* WHAT...West winds 25 to 35 kt with gusts up to 40 kt. Waves 
  building to 10 to 14 feet on Saturday.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...From late Friday night through Saturday evening.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$
285 
WHUS73 KIWX 100915
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
415 AM EST Fri Dec 10 2021

LMZ043-046-101715-
/O.NEW.KIWX.SC.Y.0081.211210T2300Z-211211T1000Z/
/O.UPG.KIWX.GL.A.0012.211211T1000Z-211212T0000Z/
/O.NEW.KIWX.GL.W.0013.211211T1000Z-211212T0000Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
415 AM EST Fri Dec 10 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 5 AM
EST SATURDAY...
...GALE WARNING IN EFFECT FROM 5 AM TO 7 PM EST SATURDAY...

* WHAT...For the Small Craft Advisory southeast winds 15 to 25
  knots this evening veering south tonight. For the Gale Warning,
  southwest winds to 25 knots with gusts up to 35 knot gales late
  tonight veering west to 35 knot gales with gusts up to 45 knot 
  gales Saturday. Waves building to 8 to 14 feet occasionally to 
  18 feet Saturday, highest New Buffalo to Saint Joseph Michigan. 

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...For the Small Craft Advisory, from 6 PM this evening to 5
  AM EST Saturday. For the Gale Warning, from 5 AM to 7 PM EST
  Saturday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this gale watch went out at Dec 9, 3:20 AM EST, 30 minutes earlier.

Area forecast discussion, Dec 9, 3:20 AM EST, 30 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
320 AM EST Thu Dec 9 2021

.SYNOPSIS...
Issued at 317 AM EST Thu Dec 9 2021

The warming trend will continue today with afternoon highs ranging
from the upper 30s over south central Lower Michigan to the middle
40s over west central Indiana. A strong storm system will spread
showers and a few thunderstorms over the region Friday afternoon
and Friday night. A cold front will usher in strong west winds
and cooler temperatures on Saturday.

&&

.SHORT TERM...(Today and Tonight)
Issued at 315 AM EST Thu Dec 9 2021

Surface ridge over Upper Great Lakes to slide east into the Lower
Great Lakes today and allow for return flow and notable thermal
moderation. 925mb 24 hour temperature rise on order of 6C north to
9C south this afternoon. Heating mitigated, however by strong/
shallow 1-2kft based inversion and lowering ceiling heights through
the day with afternoon highs ranging from the upper 30s south
central Lower Michigan to middle 40s far southern CWA. Some low
concern for light rain/snow mix far northern CWA as lead/minoring
shortwave ejects from eastern NE into northern Lower Michigan by
this evening. Amounts should be light with greater moisture
depth/dynamics relegated north of CWA and will cover with mention of
sprinkles/flurries far northwest CWA. This shortwave and associated
weak surface reflection will lay out baroclinic zone from southeast
Lower Michigan to near KSTL by daybreak Friday that will provide
the focus for an upstream frontal wave.

&&

.LONG TERM...(Friday through Wednesday)
Issued at 315 AM EST Thu Dec 9 2021

As highly amplified southern Canada/central CONUS trough advances
eastward look for intense Central Plains cyclogenesis with surface
low track from central Kansas Friday afternoon to far northern Lake
Michigan by daybreak Saturday. In advance intense I295/300K
upglide/moisture flux convergence noted. Precipitable water values
climb to near 1.25 inches, quite high for time of year. Focus for
prefrontal then frontal convection Friday night as progged
surface dewpoints have edged farther north, into the middle and
possibly upper 50s along and south of US 24. Tremendous deep layer
shear in excess of 50 knots with MLCAPE generally aob 150 J/kg
could support a few strong to isolated severe wind gusts Friday
night/early Saturday morning, though better chances of
surface/near surface based convection relegated south of CWA
across southern Indiana/southern Illinois. In wake of system
strong isentropic downglide/mixing and isallobaric rises on order
of 30-40mb/6 hours should afford moderate gales to nearshore
waters and near/lower end wind advisory criteria over most CWA,
with highest gusts likely relegated along Berrien County
shoreline. System quickly exits northeast through Quebec by
Saturday evening with pressure gradient relaxing as southern
Plains anticyclone begins to nudge into Ohio Valley. Long duration
of quiet weather with above normal temperatures into next week as
eastern states ridge remains steadfast as West Coast trough
reloads with at least partial ejection through Intermountain
Region to Upper Midwest Dy6/7. CWA well within warm side for
liquid event, though blended approach rather muted/broadbrushed
PoPs Tuesday afternoon through Thursday. Likely owing to timing
differences of members, but would suspect a period of higher PoPs
to emerge, centered about Thursday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 106 AM EST Thu Dec 9 2021

VFR to MVFR conditions are expected at the TAF sites through the
period. High pressure over the area at the moment will continue to
drift eastward through the day as a low pressure system approaches
from the west. Initially light southerly winds this morning will
increase later today, with gusts around 20-25 knots (slightly
stronger further west at KSBN). As the warm front lifts north of the
terminals towards 00z, we'll see some LLWS at KFWA. The cold front
will cross through just beyond this forecast period, starting at
KSBN. This could bring us a few flurries or sprinkles between 3-6z,
but confidence too low to include this issuance. Increasing warm
air/moisture advection will also bring ceilings at KFWA down to MVFR
for the end of the period. KSBN will likely drop to MVFR just beyond
the TAF cycle.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory from 8 AM this morning to 7 PM EST this
     evening for LMZ043-046.

&&

SYNOPSIS...Murphy
SHORT TERM...Murphy
LONG TERM...Murphy
AVIATION...MCD

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Dec 8, 3:40 PM EST, 12 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
340 PM EST Wed Dec 8 2021

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-092045-
La Porte-St. Joseph-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton-Kosciusko-Whitley-Allen-White-Cass-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-Branch-
Hillsdale-Williams-Defiance-Henry-Paulding-Putnam-Van Wert-
340 PM EST Wed Dec 8 2021 /240 PM CST Wed Dec 8 2021/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Wind gusts to 40 mph are possible Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-092045-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
340 PM EST Wed Dec 8 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM TO 7 PM EST THURSDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Gale Watches in Indiana, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.